Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 11, NWS EYW

September 20, 2005

NWS EYW issued this tornado warning at Sep 20, 2005, 2:53 PM EDT. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2005, 2:53 PM EDT (18:53 UTC)
Expired
Sep 20, 2005, 3:30 PM EDT
In force
37 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 9:45 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 20, 9:45 AM EDT, 5 hours 8 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
RECENT TROPICAL CYCLONE UPDATE RECEIVED FROM THE HURRICANE CENTER
HAS RITA AS A CATEGORY ONE HURRICANE...AND WAS LOCATED SOUTHEAST OF
KEY WEST. TROPICAL STORMS FORCE GUSTS HAVE BEEN FELT ALONG MANY
LOCATIONS ALONG THE ISLANDS. SUSTAINED TROPICAL STORMS FORCE
CONDITIONS ARE IMMINENT...AND HURRICANE FORCE CONDITIONS WILL
CONTINUE TO APPROACH THIS AFTERNOON...ESPECIALLY SINCE RITA IS NOW
BELOW 100 MILES FROM KEY WEST ON A STEADY WEST/NORTHWEST.

.FORECASTS...
SQUALLS WITH EMBEDDED THUNDERSTORMS WILL BE ALONG THE ISLANDS ALL
DAY. KBYX RADAR IS ESTIMATING AT OR JUST ABOVE 2 INCHES OF RAINFALL
PER HOUR IN THIN STRETCHES WITHIN THE STRONGER BANDS OF RITA. ALL
HEADLINES FROM EARLIER THIS MORNING ARE STILL IN EFFECT. ANY LATE
MORNING ZONE UPDATE WOULD ONLY ADJUST WINDS IF NECESSARY. THE REST
OF OUR ADVERTISEMENTS ARE VALID.

CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER...AND LOCAL STATEMENTS FROM THE KEY WEST FORECAST
OFFICE CONCERNING THE LOCAL EFFECTS FROM RITA.

.MARINE...
HURRICANE FORCE CONDITIONS...IN EITHER GUSTS OR SUSTAINED
WINDS...WILL BE IMPACTING ALL WATERS SURROUNDING THE KEYS THROUGH
THIS AFTERNOON.

&&

.AVIATION...
SEE BOTH THE MTH AND EYW TAFS...WITH BOTH THE MARATHON AND KEY WEST
AIRPORTS CLOSED UNTIL FURTHER NOTICE.

&&

.EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING FOR
ALL THE FLORIDA KEYS AND KEYS COASTAL WATERS...
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075.
TORNADO WATCH/FLOOD WATCH...FLZ076-077-078.

&&

PUBLIC/MARINE................MR
AVIATION/SHORT TERM..........DM/JL
HURRICANE LOCAL STATEMENTS...BS/DF
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 20, 10:47 AM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1047 AM EDT TUE SEP 20 2005

FLZ076>078-201530-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1047 AM EDT TUE SEP 20 2005

...VERY HEAVY RAIN ON NORTH KEY LARGO...

TORRENTIAL RAIN...EXTREME TURBULENCE...AND WIND GUSTS TO HURRICANE
STRENGTH...WILL TAKE PLACE ON NORTH KEY LARGO. BY 1115 AM...THESE
CONDITIONS WILL DECREASE SLIGHTLY.

AS THE STORM CENTER MOVES TOWARD THE WEST...WINDS ARE SHIFTING. IN
THE UPPER KEYS WINDS ARE BECOMING SOUTHERLY. IN THE MIDDLE KEYS...
EAST WINDS PREVAIL IN THE LOWER KEYS THE WIND IS STILL FROM THE
NORTH. THE ONSHORE FLOW...AND LONG-SHORE FLOW...IS DRIVING SALT WATER
OVER ROUTE 1 IN SEVERAL PLACES...ESPECIALLY MILE MARKER 75.

DFM
Special weather statement, Sep 20, 11:24 AM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1124 AM EDT TUE SEP 20 2005

FLZ076>078-201600-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1124 AM EDT TUE SEP 20 2005

...A SHORT BREAK ON NORTH KEY LARGO...

A TEMPORARY LULL WILL TAKE PLACE ON NORTH KEY LARGO. OUR RADAR SHOWS
ANOTHER CLUSTER OF HEAVY SHOWERS...WITH 60 MILE AN HOUR WINDS...
APPROACHING. BY 12 NOON...THIS ROUND OF NEAR-HURRICANE FORCE WINDS
WILL SWEEP THROUGH.

IN THE LOWER KEYS...WE ARE WATCHING THE APPROACH OF THE NORTHERN
EYE WALL. STORMS ON THE NORTHERN PERIPHERY OF THIS FEATURE ARE
LOCATED 20 TO 30 MILES SOUTH OF MARATHON. THE CURRENT PATH OF THE
STORM WILL BRING THE NORTH EYE WALL WITHIN ABOUT 10 MILES OF THE
LOWER KEYS WITHIN A FEW HOURS.

DFM
Special weather statement, Sep 20, 12:00 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1200 PM EDT TUE SEP 20 2005

FLZ076>078-201645-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1200 PM EDT TUE SEP 20 2005

...STRONG BANDS IN THE KEYS...

ANOTHER CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS IS PUSHING
THROUGH THE UPPER KEYS. NEAR-HURRICANE CONDITIONS WILL PREVAIL HERE
INTO THE EARLY AFTERNOON HOURS.

IN THE LOWER KEYS...A NARROW BAND OF HEAVY SHOWERS IS AFFECTING
SUGARLOAF...BIG COPPITT...AND KEY WEST. WINDS TO 60 MILES AN HOUR
AND BLINDING RAIN WILL TAKE PLACE HERE.

IN THE MIDDLE KEYS...THE HEAVY RAIN IS LETTING UP TEMPORARILY.
RAINFALL TOTALS IN THE KEYS ARE 2 TO 3 INCHES SO FAR.

DFM
Special weather statement, Sep 20, 12:41 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1241 PM EDT TUE SEP 20 2005

FLZ076>078-201730-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1241 PM EDT TUE SEP 20 2005

...HEAVY RAIN ON NORTH KEY LARGO...

NORTH KEY LARGO IS TAKING A BATTERING TODAY. VERY HEAVY RAIN...WINDS
TO 60 MILES AN HOUR...AND EXTREME TURBULENCE WILL PREVAIL FROM THE
STRETCH TO OCEAN REEF THROUGH 130 PM.

IN THE LOWER KEYS WE ARE WATCHING THE APPROACH OF THE NORTHERN EYE
WALL. THE EYE ITSELF IS LOCATED ABOUT 40 MILES SOUTH OF AMERICAN
SHOAL. STORMS ON THE NORTH WALL ARE JUST BRUSHING THE SOUTH SHORE OF
THE LOWER KEYS.

SALT WATER HAS ENCROACHED ON THE OVERSEAS HIGHWAY AT NUMEROUS
LOCATIONS...FROM MILE MARKER 11 ALL THE WAY TO THE STRETCH. THE ROAD
IS IMPASSABLE.

DFM
Special weather statement, Sep 20, 1:19 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
119 PM EDT TUE SEP 20 2005

FLZ076>078-201800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
119 PM EDT TUE SEP 20 2005

...THE KEYS GET A BREAK...

THE PRESENTATION OF HURRICANE RITA ON OUR RADAR...INDICATES THAT MOST
OF THE ISLANDS WILL GET A SHORT BREAK FROM THE HEAVY RAIN. THREE TO
FOUR INCHES ALREADY HAVE FALLEN.

WIND IS INCREASING IN THE LOWER KEYS...AS THE STORM MAKES ITS CLOSEST
APPROACH. THE OUTER EDGE OF THE NORTHERN EYE WALL LIES 20 TO 30 MILES
SOUTH OF BOCA CHICA ISLAND. GUSTS TO 60 MILES AN HOUR ARE OCCURRING
AT THE KEY WEST AIRPORT WEATHER STATION.

HIGH TIDE IS OCCURRING...AND WATER IS COMING OVER THE SEA WALL ON
SOUTH ROOSEVELT IN KEY WEST. THE SHERIFF REPORTS THE OVERSEAS HIGHWAY
IS IMPASSABLE AT SEVERAL POINTS UP THE ISLAND CHAIN.

DFM
Special weather statement, Sep 20, 1:55 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
155 PM EDT TUE SEP 20 2005

FLZ076>078-201830-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
155 PM EDT TUE SEP 20 2005

...HEAVY RAIN IN PLANTATION...

OUR RADAR SHOWS STRENGTHENING IN A RAIN BAND...HEADED FOR THE UPPER
KEYS. THROUGH 230 PM...ISLAMORADA...PLANTATION...AND TAVERNIER
WILL EXPERIENCE VERY HEAVY RAIN AND WINDS TO 60 MILES AN HOUR
OR MORE. THIS WILL EXACERBATE EXISTING FLOODING ON THE OVERSEAS
HIGHWAY.

ONLY LIGHT TO MODERATE RAIN WILL TAKE PLACE IN THE REST OF THE
KEYS. THIS BREAK MAY BE DUE TO DOWN-SLOPING OFF THE ISLAND OF CUBA...
SENDING SOME DRIER AIR INTO THE SYSTEM.

WINDS ARE STRONG IN THE KEYS. FREQUENT GUSTS TO 60 MILES AN HOUR ARE
BEING REPORTED. THIS IS DUE TO THE PRESENCE OF THE EYE WALL JUST OFF
SHORE. A GUST TO 79 MILES AN HOUR WAS REPORTED A SOMBRERO KEY LIGHT
AT 100 PM.

DFM

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:21 PM EDTTornado WarningEYW24 min
Sep 20, 3:56 PM EDTTornado WarningEYW34 min
Sep 20, 4:24 PM EDTTornado WarningEYW66 min
Sep 20, 5:25 PM EDTTornado WarningEYW65 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.